Tornadoes · United States · Colorado · 2010

EF0 tornado, Kit Carson to Firstview, Colorado, April 22, 2010

From Kit Carson to Firstview, this EF0 tornado ran 1.4 miles across Cheyenne County on April 22, 2010, touching down at 4:40 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 22, 2010
Touchdown
4:40 PM MDT (22:40 UTC)
Lifted
4:44 PM MDT (22:44 UTC)
On the ground
4 minutes
Path length
1.4 miles (2.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Cheyenne County
Touchdown point
38.752, -102.833
Lift-off point
38.766, -102.817
Record number
1004221640-01

What the Weather Service recorded

A strong, slow-moving upper low pressure area moved across eastern Colorado and western Kansas during the afternoon and early evening hours. A round of severe weather occurred with thunderstorms initially producing large, damaging hail. By late afternoon, a NE-SW line of supercells developed and moved northeast across Cheyenne and Kit Carson counties, producing numerous tornadoes near the town of Kit Carson in Cheyenne county. Later in the evening, storms produced flash flooding over portions of western Kansas.

The tornado lasted about 4 minutes before roping out. No known damage.

This tornado developed southwest of Kit Carson and dissipated just west of town. No known damage.

The storm chaser reported this tornado became rain-wrapped. Tornado remained over open, rural portions of the county with no known damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Apr 22, 2:30 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 22, 2:30 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT THU APR 22 2010

.DISCUSSION...
230 PM MDT THU APR 22 2010

H5 RIDGE AXIS WAS POSITIONED OVER THE CENTRAL ROCKIES WHILE
NORTHWEST H5 FLOW WAS OBSERVED ACROSS THE CENTRAL AND SOUTHERN PLAINS
THIS AFTERNOON.

WIDESPREAD TSRA IS EXPECTED AFTER 04-06Z IN LOW LVL WAA REGIME.
STORM MOTIONS SHOULD ALLOW PCPN TO IMPACT THE NORTHEAST ZONES AFTER
08-10Z. THE STRONGEST UPDRAFTS ARE EXPECTED TO IMPACT LOCATIONS
SOUTH OF INTERSTATE 70 WHERE STEEPEST H7-H5 LAPSE RATES/MUCAPE OF
400-500 J/KG MAY ALLOW A FEW HAILERS TO EXIST.

EARLY MORNING PCPN SHOULD LIFT NORTH AND EAST RAPIDLY WITH CLEARING
ANTICIPATED BY MID-LATE MORNING ACROSS THE SOUTHWEST ZONES. THIS SHOULD
ALLOW FOR DIURNAL HEATING/MODEST DESTABILIZATION AND MORE ROBUST
DEEP MOIST CONVECTION TO DEVELOP NORTHEAST OF SFC LOW AFTER 20-22Z.
REMOVED MIDDAY POPS ACROSS THE WEST/SOUTHWEST ZONES WHILE
REINTRODUCING HIGHER POPS WEIGHTED ACROSS THE SOUTHWEST ZONES AFTER
21Z. THUNDERSTORM ACTIVITY SHOULD LIFT NORTH AND EAST BY 04-06Z WITH
LARGE SCALE SUBSIDENCE ANTICIPATED AFTER 06Z. WILL MAINTAIN LOW
PROBABILITIES THROUGH FRI MORNING WITH SCT TSRA ANTICIPATED UNDER H5
COLD POOL BY AFTERNOON.

H5 TROUGH IS PROGGED TO MOVE OVER THE AREA ON SAT WITH SCT SHRA
REMAINING IN THE FORECAST THROUGH THE AFTERNOON. LARGE SCALE FORCING
FOR SUBSIDENCE WILL SPREAD OVER THE REGION SAT EVENING BRINGING AN
END TO ANY LINGERING SHOWER ACTIVITY. WITH CLEARING SKIES AND LIGHT
LOW LVL FLOW, TEMPERATURES MAY FALL INTO THE LOW-MID 30S SUPPORTING
SCT FROST ACROSS THE WESTERN ZONES. THIS SCENARIO MAY BE REPEATED
TOWARD THE MIDDLE OF THE WEEK.

DAYS 4 THROUGH 7...A MID/UPPER TROUGH WILL TRANSLATE OUT OF THE
MISSISSIPPI VALLEY AREA AND OVER THE GREAT LAKES AT THE START OF
THE PERIOD WITH NORTHWEST MID/UPPER FLOW ANTICIPATED ACROSS THE
CENTRAL HIGH PLAINS. A NORTHWEST FLOW REGIME SHOULD LEAD TO
SEASONABLY COOL CONDITIONS WITH HIGHS IN THE 60S/LOWS IN THE MID/UPPER
30S. A SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES IS PROGGED TO MOVE
SOUTHEAST OVER THE CENTRAL HIGH PLAINS ON MON BRINGING INCREASING
CHANCES FOR PCPN AND LOW LVL CAA MAINTAINING SEASONABLY COOL TEMPS ONCE
AGAIN.

A MID/UPPER RIDGE IS PROGGED TO AMPLIFY ACROSS THE ROCKIES TUE-WED
WITH PHASE DIFFERENCES ACROSS THE GREAT PLAINS. A SUBTLE RISE IN
TEMPS IS ANTICIPATED THROUGH THE PERIOD WITH SEASONABLE VALUES IN
THE UPPER 60S/UPPER 30S TO LOWER 40S.

&&

.AVIATION...
545 AM MDT WED APR 21 2010

FOR THE 12Z TAFS...THE MAIN PROBLEM AT BOTH TAF SITES WILL BE IFR
CEILINGS UNTIL LATE THIS MORNING. AFTER THAT...CEILINGS SHOULD
RISE INTO THE MVFR OR JUST ABOVE MVFR RANGE. DURING THE EVENING
BEFORE THE ONSET OF THUNDERSTORMS...IFR CONDITIONS WILL REDEVELOP.
BELIEVE THUNDERSTORMS WILL BE AROUND DURING THE NIGHT BUT COVERAGE
AND TIMING ARE STILL UNCERTAIN. SO JUST HANDLED WITH VCTS AND CB
AT THIS TIME.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 22, 10:43 AM MDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT THU APR 22 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL,
DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE THIS AFTERNOON
AND EVENING.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A
SLOW MOVING WARM FRONT THROUGH THE EVENING HOURS. THE GREATEST
THREAT FOR TORNADO PRODUCING STORMS IS EXPECTED ALONG AND IMMEDIATELY
NORTH OF THE WARM FRONT WHICH IS EXPECTED TO REMAIN ALONG OR SOUTH
OF INTERSTATE 70 THROUGH THE EVENING HOURS.

AS THE STORMS MOVE NORTH AND EAST ACROSS THE TRI-STATE AREA TONIGHT,
LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE THROUGH LATE TONIGHT BEFORE ACTIVITY DIMINISHES TOWARD
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY INTO
SATURDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 22, 3:01 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             10 S SHARON SPRINGS     38.75N 101.75W
04/22/2010  E1.25 INCH       WALLACE            KS   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL WAS OBSERVED.

&&

JRM
Special weather statement, Apr 22, 3:28 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT THU APR 22 2010

COZ091-092-222200-
CHEYENNE COUNTY-KIT CARSON COUNTY-
328 PM MDT THU APR 22 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF FIRSTVIEW...AND MOVING NORTH AT
35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ
Local storm report, Apr 22, 3:55 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             13 SW GOODLAND          39.22N 101.88W
04/22/2010  M0.88 INCH       SHERMAN            KS   PUBLIC

            REPORT FROM COCORAHS OBSERVER

&&

JRM
Local storm report, Apr 22, 4:05 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             KIT CARSON              38.76N 102.80W
04/22/2010  E1.75 INCH       CHEYENNE           CO   LAW ENFORCEMENT

&&

JRM
Local storm report, Apr 22, 4:09 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             KIT CARSON              38.76N 102.80W
04/22/2010  M1.50 INCH       CHEYENNE           CO   CO-OP OBSERVER

            REPORTED PING PONG BALL-SIZED HAIL COVERING GROUND 1.5
            INCHES DEEP.

&&

MLAMMERS
Local storm report, Apr 22, 4:29 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TORNADO          5 NE KIT CARSON         38.81N 102.73W
04/22/2010                   CHEYENNE           CO   STORM CHASER

            PUBLIC REPORTED TORNADO ON THE GROUND LASTED 3 TO 4
            MINUTES. TORNADO ROPING OUT.

&&

MLAMMERS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

10.7 hours before the tornado, 128 km from the path. April 22, 2010.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 24 joules per kilogram, CIN -16, lifted condensation level 531 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2010-04-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 115 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
20 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

1.3 hours after it, 128 km from the path. April 23, 2010.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -120, lifted condensation level 939 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2010-04-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -62 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-120 J/kg
Surface CAPE
249 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

The surface observations

Burlington (ITR), 71 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the touchdown began at 22:41 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2010 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of April 22, 2010

41 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 221:05 PM MDTEF0Bent, CO4.7100
April 221:08 PM MDTEF0Bent, CO2.550
April 221:35 PM MDTEF0Bent, CO0.650
April 221:48 PM MDTEF0Bent, CO1.9150
April 221:57 PM MDTEF0Bent, CO0.650
April 222:22 PM MDTEF0Kiowa, CO3.450
April 222:29 PM MDTEF1Kiowa, CO7.2200$1,000
April 222:36 PM MDTEF0Kiowa, CO0.450
April 222:45 PM MDTEF0Kiowa, CO2.650
April 222:55 PM MDTEF0Kiowa, CO0.725
April 222:56 PM MDTEF0Kiowa, CO1.450
April 223:00 PM MDTEF0Kiowa, CO1.275
April 223:12 PM MDTEF0Kiowa, CO1.250
April 223:28 PM MDTEF0Elbert, CO0.150
April 223:38 PM MDTEF0Adams, CO0.150
April 224:48 PM CDTEF1Kearny, KS9.41,760$180,000
April 224:59 PM CDTEF0Armstrong, TX1.850
April 225:04 PM CDTEF0Kearny, KS4.9440
April 225:10 PM CDTEF0Donley, TX5.2100
April 225:20 PM CDTEF1Armstrong, TX10.3100$3,000
April 224:24 PM MDTEF0Cheyenne, CO2.375
April 225:32 PM CDTEF0Kearny, KS2.6150
April 225:38 PM CDTEF0Gray, TX0.525
April 225:51 PM CDTEF0Beaver, OK0.225
April 226:07 PM CDTEF0Donley, TX0.625
April 226:10 PM CDTEF1Finney, KS2.7880$800
April 225:12 PM MDTEF0Cheyenne, CO2.675
April 226:17 PM CDTEF0Finney, KS0.975
April 226:27 PM CDTEF0Scott, KS3.3440
April 226:30 PM CDTEF0Gray, TX4.0440
April 226:39 PM CDTEF0Kearny, KS2.7200
April 226:40 PM CDTEF0Gray, TX4.5100
April 225:52 PM MDTEF0Cheyenne, CO1.125
April 226:05 PM MDTEF0Cheyenne, CO1.425
April 227:06 PM CDTEF1Scott, KS7.2440$210,000
April 227:20 PM CDTEF2Motley, TX9.01,300$100,000
April 227:40 PM CDTEF0Scott, KS1.4150
April 227:46 PM CDTEF3Cottle, TX12.3975$300,000
April 227:57 PM CDTEF0Lane, KS3.7150
April 229:05 PM CDTEF0Cottle, TX5.0150
April 229:21 PM CDTEF0Gove, KS0.510

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.